Alert archive / North Carolina / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 26, NWS Wilmington, NC
NWS Wilmington, NC issued this severe thunderstorm warning at Mar 20, 2003, 11:22 AM EST for Brunswick County, North Carolina. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 20, 2003, 11:22 AM EST (16:22 UTC)
- Expired
- Mar 20, 2003, 12:15 PM EST
- In force
- 53 min
- Issued by
- NWS Wilmington, NC
- Area
- Counties, with a storm outline in the text
County Brunswick County, NC
The radar
The Wilmington radar (KLTX), 25 km from the middle of the area, began a volume at 16:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 20, 10:10 AM EST | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 4.4 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 52 J/kg
- Mixed-layer CIN
- -94 J/kg
- Mixed-layer LCL
- 707 m above ground
- 0-6 km bulk shear
- 65 kt
- 0-1 km storm-relative helicity
- 262 m²/s²
- 0-3 km storm-relative helicity
- 396 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS52 KILM 201622
SVRILM
NCC019-201715-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
1122 AM EST THU MAR 20 2003
THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
BRUNSWICK COUNTY IN SOUTHEAST NORTH CAROLINA
* UNTIL 1215 PM EST
* AT 1119 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM WITH DAMAGING WINDS OVER HOLDEN BEACH...OR
ABOUT 10 MILES SOUTHEAST OF SHALLOTTE...MOVING NORTHEAST AT 30 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
SUPPLY AT 1130 AM
WINNABOW AT 1155 AM
MORE DANGEROUS THUNDERSTORMS MAY DEVELOP AND AFFECT OTHER COMMUNITIES
IN THE WARNED AREA.
DAMAGING WINDS IN EXCESS OF 60 MPH ARE EXPECTED FROM THIS STORM. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED.
THIS STORM IS CAPABLE OF PRODUCING HEAVY RAINFALL...WHICH MAY FLOOD
LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES. AVOID THESE AREAS
AND DO NOT CROSS FLOODED ROADS AS THEY MAYBE WASHED OUT.
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY AND ASK
THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN WILMINGTON NC.
LAT...LON 3435 7820 3422 7825 3397 7866 3388 7857
3387 7796 3414 7795 3434 7803
RAS
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 20, 9:37 AM EST, 1 hour 45 minutes earlier.
Area forecast discussion, Mar 20, 9:37 AM EST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
937 AM EST THU MAR 20 2003
PUBLIC: LINE OF STRONG THUNDERSTORMS ARE PUSHING EASTWARD. AT THIS
TIME THEY ARE PRODUCING VERY HEAVY RAINS AND WIND GUSTS OF 25 TO 35
MPH. LINE HAS BEGUN TO BECOME MORE LEWPY IN THE PAST 1 HOUR BUT LAPS
LIFTED INDEX SHOWS STABILITES GREATER THAN 0 FOR THE ENTIRE AREA OF
CWA EXCEPT FOR THE SOUTHEAST PORTION OF GEORGETOWN.
AS SPC HAD INDICATED THAT WEDGE OF MORE UNSTABLE AIR AND GOOD SHEAR
WILL BE LIMITED OVER THE FOR TORNADIC DEVELOPMENT AND THEY HAVE
REMOVED AREA FROM THE MODERATE RISK. WILL MAKE ONLY A FEW CHANGES
TO MORNING PACKAGE.
MARINE: GUSTY WINDS DUE TO CONVECTION BEING REPORTED INLAND. STORMS
TO ROLL OVER COASTAL WATERS AND CURRENT WORDING ACCOUNTS FOR
DECREASED VISIBILITIES AND GUSTY WINDS. OVERALL LITTLE CHANGE WILL
BE MADE AS FCST IN LINE WITH CURRENT CONDITIONS.
.ILM...
.NC...FFA ENTIRE CWA THROUGH THU NIGHT.
SMALL CRAFT ADVISORY AMZ250-252.
.SC...FFA ENTIRE CWA THROUGH THU NIGHT.
SMALL CRAFT ADVISORY AMZ254-256.
PUBLIC: HAWKINS
MARINE: PJN
--------------------PREVIOUS DISCUSSION----------------------------
PUBLIC: CONSIDERING THE POTENTIAL FOR SEVERE WX TONIGHT...WILL KEEP
THIS SHORT SO AS TO KEEP A CLOSE EYE ON THE DEVELOPING SITUATION.
AREA OF VIGOROUS CONVECTION APPROACHING FROM THE WEST. WESTERN
PORTION OF THE CWA UNDER SPC SVR TSTM WATCH THRU 4 AM. WOULD NOT BE
SURPRISED TO SEE WARNING BOXES EXTENDING FURTHER EAST TO COVER MORE
OF THE EASTERN CAROLINAS. ALTHOUGH DIFFERING ON THE
DETAILS...AVN/ETA AGREE ON THU AS A DAY OF STRONG CONVECTION WITH
HEAVY PCPN. ETA BUFKIT HAS QPF VALUES UP TO 2 INCHES FOR TODAY.
SO...THE CURRENT FLOOD WATCH STILL LOOKS GOOD. MORE POTENTIALLY
STRONG CONVECTION ON FRI UNTIL COLD FRONT PASSAGE THAT NIGHT. AFTER
THIS...LOOKS LIKE HIGH PRESSURE WILL TAKE HOLD FOR MUCH MORE CALM WX
INTO THE OUTLOOK PD.
MARINE: COASTAL TROUGH BEGINNING TO MOVE INLAND EARLY THIS MORNING
AS WINDS ALONG THE COAST HAVE SHIFTED ESE. THE TROUGH HAS BEEN W OF
FRYING PAN SHOALS SINCE THIS EVENING...AND WINDS ARE ON THE INCREASE
THERE ACCORDING TO THE LATEST OBSERVATIONS. STRONG LOW-MID LEVEL JET
CROSSES THE REGION TODAY...AND WORRIED THAT WIDESPREAD CONVECTION
MIGHT BE ABLE TO MIX DOWN SOME OF THESE WINDS DESPITE THE COOLER
SHELF WATERS. THEREFORE BUMPED UP FORECAST WINDS TO 25-30 KT NRN
WATERS AND 25 KT SRN WATERS. THE ONSHORE FLOW WILL ALLOW SEAS TO
BUILD NICELY...AND THEY ARE ALREADY UP TO 6 FT AT FRYING PAN AND 7
FT AT EDISTO. SO ALSO ADJUSTED SEAS UP TODAY.
FEW OTHER CHANGES IN THE REST OF THE FORECAST WITH FOCUS ON ONGOING
SEVERE WEATHER. HOWEVER...DID SPEED UP THE COLD FRONT PASSAGE TO FRI
NIGHT.
PRELIMINARY NUMBERS...40
ILM 071/064 076/057 +783
LBT 068/060 077/053 +783
FLO 070/061 077/054 +793
MYR 068/064 075/058 +783
PUBLIC: KREITNER
MARINE: JAQHazardous weather outlook, Mar 20, 3:52 AM EST, 7 hours 30 minutes before
NCZ087-096-097-099>101-SCZ017-023-024-032>034-039-046-202000- HAZARDOUS WEATHER OUTLOOK...CORRECTED NATIONAL WEATHER SERVICE WILMINGTON NC 352 AM EST THU MAR 20 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN NORTH CAROLINA AND NORTHEASTERN SOUTH CAROLINA. .DAY ONE...TODAY AND TONIGHT NUMEROUS TO WIDESPREAD SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY AND TONIGHT. THERE IS A MODERATE RISK THAT SOME OF THESE THUNDERSTORMS MAY BECOME SEVERE. THE PRIMARY SEVERE WEATHER THREAT IS DAMAGING WINDS AND LARGE HAIL. IN ADDITION TO THE THREAT OF SEVERE THUNDERSTORMS...HEAVY RAIN IS ALSO EXPECTED WITH ONE TO TWO INCHES OF RAIN COMMONLY FALLING ACROSS THE AREA. UPWARDS OF THREE INCHES COULD FALL FROM STRONG TO SEVERE THUNDERSTORMS. TWO TO THREE INCHES OF RAIN SHOULD BE ENOUGH TO PRODUCE FLOODING...ESPECIALLY IN LOW LYING AND POOR DRAINAGE AREAS. THUS...A FLOOD WATCH CONTINUES THROUGH TONIGHT FOR NORTHEAST SOUTH CAROLINA AND SOUTHEAST NORTH CAROLINA. RIVER FLOOD WARNINGS REMAIN IN EFFECT FOR THE GREAT PEE DEE...LITTLE PEE DEE...LUMBER AND CAPE FEAR RIVERS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY MORE SHOWERS AND THUNDERSTORMS ARE EXPECTED ON FRIDAY AND SOME OF THESE WILL CONTAIN HEAVY RAIN AS WELL. THE FLOOD WATCH MAY BE EXTENDED INTO FRIDAY WITH LATER FORECASTS. THERE IS ALSO A SLIGHT RISK OF SEVERE THUNDERSTORMS ON FRIDAY. AGAIN...THE MAIN THREAT WITH THESE THUNDERSTORMS IS DAMAGING WINDS AND LARGE HAIL. DUE TO THE RECENT AND EXPECTED RAINFALL...MAJOR RIVERS ACROSS THE AREA ARE FORECAST TO REMAIN AT OR ABOVE THEIR BANKS. SEE FLOOD STATEMENTS ISSUED BY NWS WILMINGTON NC FOR SPECIFICS. .SPOTTER CALL TO ACTION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL LIKELY BE REQUIRED TODAY KREITNER
The office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 20, 9:20 AM EST | Special Marine Warning | ILM | 55 min | |
| Mar 20, 9:20 AM EST | Special Marine Warning | ILM | 55 min | |
| Mar 20, 10:29 AM EST | Special Marine Warning | ILM | 61 min | |
| Mar 20, 11:01 AM EST | Special Marine Warning | ILM | 59 min | |
| Mar 20, 11:32 AM EST | Special Marine Warning | ILM | 73 min | |
| Mar 20, 12:44 PM EST | Special Marine Warning | ILM | 2 hr | |
| Mar 20, 6:07 PM EST | Severe Thunderstorm Warning | ILM | Brunswick | 38 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.